Welcome to our Pain Management Community. I'm so sorry to hear about your situation. It's one I am always afraid I'll find myself faced with - I too have Malabsorption Syndrome. Mine is from a MVA that almost took my life. I lost over 99cm of small intestine.
I've not been able tolerate the Fentanyl Patch - long story. I take only oral medications. Thus far my drug screens show a bit less than one would expect for someone that did not have Malabsorption Syndrome. I experience all the symptoms you describe.
Your question, "How bad is going off of Fentanyl....?" Sadly you're in for a rocky road. The diarrhea is going to increase! I know - that may be really extreme. You may require IV fluid. Your legs may experience pain and tremors as well as RLS (restless leg syndrome) symptoms. Your body will ache, you may have headaches. Your pain will increase. You may have difficultly sleeping as well as eating and other sx I haven't mentioned. It's not a fun ride.
It's going to be important that you stay well hydrated, eat healthy, try to keep your mind busy and be as active as you can tolerate. Get out in the fresh air. Use a support community or have a support system. Even with doing all you can do, you may require a trip to ER. My concern for you is the fact that in addition to the normal manifestations that present with withdrawal (w/d) you have Malabsorption Syndrome.
You are always welcome here. Please don't think I believe you have an addiction or substance abuse issue - but I'm going to recommend you also post in our Addiction Substance Abuse Forum. I'm recommending this because they have much more experience in w/d than this forum. They have seen hundreds of ppl like you. Again please don't think I am suggesting you have an abuse problem. Our body doesn't know the difference between opiate addiction or opiate dependent - it will experience the symptoms the same.
Here's a link to that forum: http://www.medhelp.org/forums/Addiction-Substance-Abuse
Dominosarah, gnarly_1 and other very knowledgeable ppl are on that forum. They are intelligent and non-judgmental. However please keep in touch with us. I am not sending you away, just offering you more assistance and information.
Someday we Chronic Pain Patients will have rights too. A failed drug screen, especially in someone with Malabsorption Syndrome should not mean guilty - guilty of everything and not entitled to any quality of life. The medical profession and our government should be ashamed of themselves.
I wish you the best of luck. Don't hesitate to go to ER should your sx become extreme. Please keep in close touch and let us know how you are doing. I'll look forward to hearing from you.